Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 7, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Mar 9, 2020, 6:01 AM PDT for Los Angeles County, California. It took effect at Mar 10, 2020, 7:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2020, 6:01 AM PDT (13:01 UTC)
- In effect from
- Mar 10, 2020, 7:00 AM PDT
- Expired
- Mar 10, 2020, 1:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 1.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414 WHUS46 KLOX 091301 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 601 AM PDT Mon Mar 9 2020 CAZ040-041-087-092200- /O.NEW.KLOX.BH.S.0007.200310T1400Z-200310T2000Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 601 AM PDT Mon Mar 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...Minor tidal overflows possible. * WHERE...Los Angeles and Ventura County beaches, including shores on Catalina and Santa Barbara Islands. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. Normally dry beaches and walkways may become flooded during times of high tide. Enhanced beach erosion is also expected. No significant damage is expected. * ADDITIONAL DETAILS...A high tide near 6 feet is expected around 1030 am PDT Tuesday. $$ Hall
3 follow-up statements
439 WHUS46 KLOX 091956 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1256 PM PDT Mon Mar 9 2020 CAZ040-041-087-101400- /O.CON.KLOX.BH.S.0007.200310T1400Z-200310T2000Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1256 PM PDT Mon Mar 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...Minor tidal overflows possible. * WHERE...Los Angeles and Ventura County beaches, including shores on Catalina and Santa Barbara Islands. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. Normally dry beaches and walkways may become flooded during times of high tide. Enhanced beach erosion is also expected. No significant damage is expected. * ADDITIONAL DETAILS...A high tide near 6 feet is expected around 1030 am PDT Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
439 WHUS46 KLOX 101307 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 607 AM PDT Tue Mar 10 2020 CAZ040-041-087-102000- /O.CON.KLOX.BH.S.0007.200310T1400Z-200310T2000Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 607 AM PDT Tue Mar 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... * WHAT...Minor tidal overflows possible. * WHERE...Los Angeles and Ventura County beaches, including shores on Catalina and Santa Barbara Islands. * WHEN...Through this afternoon. * IMPACTS...Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. Normally dry beaches and walkways may become flooded during times of high tide. Enhanced beach erosion is also expected. No significant damage is expected. * ADDITIONAL DETAILS...A high tide near 6 feet is expected around 1030 am PDT this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CK
782 WHUS46 KLOX 101955 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1255 PM PDT Tue Mar 10 2020 CAZ040-041-087-102100- /O.EXP.KLOX.BH.S.0007.000000T0000Z-200310T2000Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1255 PM PDT Tue Mar 10 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 1 PM PDT THIS AFTERNOON... Elevated surf and strong rip currents remain a possibility through Wednesday. $$ Sweet
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 9, 3:45 AM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 9, 3:45 AM PDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
345 AM PDT Mon Mar 9 2020
.SYNOPSIS...09/121 AM.
A storm system will spread rain across the region later today.
The storm will peak later Tuesday into early Wednesday with
moderate to heavy rain and a chance of thunderstorms. Snow will
not be a major concern with this system. The showers will end
Thursday and it will be dry through most of the weekend. A chance
of rain will develop later Sunday.
&&
.SHORT TERM (TDY-WED)...09/345 AM.
There are three areas of rain heading toward Srn Ca early this
morning. All are part of a complex storm system associated with
an upper low 800 miles WSW of PT Conception.
The first one is rapidly approaching the Central Coast and will
likely bring wake up rain to that area. A chc of rain will develop
across the SBA south coast and a few spits of rain are possible
over VTA county. This band will push out of the area later this
morning. There will not be much of a chc of rain this afternoon
with just a slight chc over SLO and SBA counties. This band is a
little unstable but the only real chc of TSTMs will be across the
northern outer waters this morning. The SW flow associated with
the low will bring warm air advection to Srn CA and despite the
clouds max temps will be pretty close to normal. Rainfall amounts
today will not amount to too much with a quarter to a third of an
inch possible over the Central Coast.
The low will move to the ESE during the next 24 hours and by this
time tomorrow the low will be 350 miles to the SW of Pt
Conception. There will be an increasing chc of rain overnight with
the best chc after midnight. The southerly flow will boost snow
levels up to 7500 feet and possibly higher so there will really
not be any snow issues.
All eyes on Tuesday as the brunt of the storm will move into the
area. The low will not move much at all. It will set up a broad
area of difluent SSW flow over the area. It will entrain a
moisture plume with PWATs near an inch. Steady rain should fall
over the area through the day. There should be strong upslope flow
over the transverse ranges esp in the afternoon (one caveat some
mdls are showing a more easterly component which if comes true
will keep rainfall rates and totals a little less than fcst). The
difluent flow will produce a slight chc of TSTMs through the day.
Non convective rainfall rates will likely reach an half inch per
hour and if the upslope flow is directly perpendicular to the
coastal slopes .75" per hour is possible. Any TSTM that does form
will be able to produce rainfall rate in excess of an inch per
hour and these rates would likely create flooding issues esp in
and near to the recent burn areas. Snow levels will remain rather
high and only the highest peaks will see snow.
The peak rain will continue into the evening along with the threat
of TSTMs. The low will start to move closer to the coast
overnight. This eastward progression will push the main moisture
plume to the east of the area and the rain will begin to taper
off.
The upper low will make its closest approach to the coast
Wednesday morning and will only be a few miles to the west of Pt
Conception. TSTMs are not in the forecast as this time but the
proximity of the lows core (which currently is filled with
lightning) could well destabilize the atmosphere enough to bring
a chc of TSTMs to the area (or at least SBA county) The upper low
will then begin to migrate to the south. Wednesday will be a
showery day. Snow levels will lower to 6500 feet.
Rainfall total forecast of 1-3 inches with local totals near 4
inches over some of the coastal slopes still looks good for the 2
day period.
Max temps will be a few degrees below normal but not as cool as
one might think due to the warmer SW flow.
.LONG TERM (THU-SUN)...09/148 AM.
The GFS and EC are in good agreement through Saturday but then
they start to diverge on Sunday, but not horribly so.
On Thursday The upper low will likely be about 150 miles to the SW
of San Diego. There will likely be some showers over eastern LA
county esp over the of the Antelope Vly and the north slopes of
the San Gabriels due to moist wrap around flow from the low. Hgts
will rise and there will be a decent amount of sunshine. Max temps
will rise 4 or so degrees across most of the area and most max
temps will be close to normal.
On Friday the upper low will be over AZ. A slight ridge will build
in over the state. Some ensemble members spit out some mtn rain
but for the most part it should be a dry day with partly cloudy
skies at worst. Max temps will be similar to Thursday's perhaps a
degree or 2 cooler over the csts/vlys due to a little stronger
onshore flow.
Broad scale cyclonic flow will set up over the state on Saturday.
Onshore flow will increase and there will likely be a substantial
morning marine layer cloud deck. It may be a mostly cloudy
afternoon as mid and high clouds move into the area in the upper
level flow. Max temps will be slightly below normal due to the
clouds and increased onshore flow.
The GFS is about 12 hours faster than the EC on Sunday and brings
a cool 551 DM closed low over the state. The EC places the low
over Oregon. The GFS and most of its ensemble members are wet on
Sunday while the EC holds the rain off until the night. The EC has
been doing a better job and think it will remain dry during the
day. Still you can never put complete faith in any mdl on day 7
and have some chc pops in the Sunday forecast to account for the
GFS. Max temps will cool another few degrees across the board.
&&
.AVIATION...09/0950Z.
At 09Z, there was no marine layer at KLAX.
There is an increasing chance of MVFR conditions through the
period. The best chance of MVFR conditions will be for mainly
terminals north of Point Conception. MVFR conditions will become
likely after 09Z Tuesday.
KLAX...There is an increasing chance of MVFR conditions after 03Z
with MVFR conditions likely developing between 11Z and 16Z
Tuesday. Ceilings at or below at 5000 feet will become after 09Z
Tuesday. There is a 50 percent chance of east winds between 7 and
12 knots through 18Z. East winds greater than 10 knots is likely
after 11Z Tuesday.
KBUR...There is an increasing chance of MVFR conditions after 03Z
with MVFR conditions likely developing between 11Z and 16Z
Tuesday. Ceilings at or below at 5000 feet will become after 09Z
Tuesday.
&&
.MARINE...09/307 AM.
Moderate confidence for Small Craft Advisory (SCA) winds through
late this afternoon for southeast winds northwest of San Nicolas
Island. A storm system will significantly impact the region on
Tuesday. Widespread SCA southeast winds are expected at times
early Tuesday morning and Tuesday evening. There is a gale force
winds, but if winds do reach that strength it should be very brief
(3 or less hours). These winds will generate a steep short period
south wave which will be hazardous to smaller craft. Periods of
rain will bring reduced visibilities. In addition, thunderstorms
capable of producing waterspouts are possible. Confidence is
growing of much improved marine conditions to follow Wednesday
and Thursday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 6 PM PDT this evening
for zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (WED-SUN).
A storm system will likely bring an extended period of moderate
rain from through Wednesday or Thursday.
&&
PUBLIC...Rorke
AVIATION...Hall
MARINE...Hall
SYNOPSIS...30
weather.gov/losangelesNearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.